Jul 13, 2011
I have a question about fatty liver. I realize this forum is usually for people already on HIV meds. While I'm fairly certain I'm in my 10th year of infection, I still haven't started meds yet as my CD4 stays between 700-800 and low vl--usually about 10k. Never had any Hepatitis infections of any kind. I'm 35 and have put on about 40 pounds as I was dealing with my status--6ft, 240lbs. I use to weigh about 195-200. So, I know I'm overweight.
Ok, I have taken part in a study on liver health. I had an ultrasound done and they will be following my blood labs. My AST and ALT have always been in the normal ranges since I began getting bloodwork--albeit, sometimes at the upper limit. The ultrasound showed minimal fatty liver--nothing remarkable. It also showed I had "sludge" in my gallbladder. That sounded gross, but I understand may be the beginnings of stones?
My doc, who is a young doc still learning, said this was nothing to worry about with the minimal fatty liver findings. He said it was probably due to my gaining weight and could probably be reversed by losing it. However, everyone I know wants to give their two cents--even one who is a doc. Most of them said that fatty liver is usually caused by alcohol or drug use. They said people often get some fatty liver after losing a lot of weight at once, but not gaining. Well, this has me all confused. I thought gaining weight did have an effect. About 15 years ago, I went on a hardcore diet and lost a bunch of weight really fast. I can't imagine that would still be at play today. I haven't drank alcohol in about 10 years. I did use to go out on weekends as a young man and drink, though. I do have worries over all the Tylenol I've taken over the years after back surgery. I've never taken more than the daily recommended amount, but it adds up over the years. But, my doc said any drug issue should show up on the ALT or AST labs. But, my friends said meds can be causing problems and never show on a blood test.
So, I've heard some say HIV actually causes fatty liver--as well as the meds. I'm wondering if you could clear up things on fatty liver. From what I was told, this seems like a very small amount of fat at this point. But, if meds and HIV cause it to get worse, then I wonder whether this is the beginning of having liver problems. I just read liver disease/failure is the number one cause of death for people with HIV. Would losing weight not have any impact on it? And, am I worrying about nothing or will this just continue to get worse 5, 10, and 15 years from now?
Response from Dr. Henry
Serious /life threatening liver problems seen in HIV+ patients are generally due to viral hepatitis (B and/or C) or alcohol/other drug related problems. There may be a modest role for HIV in worsening fatty liver problems that may be somewhat futher worsened by some HIV meds though for most patients the direct HIV or HIV drug related harm to the liver is usually modest.
See below for fatty liver intro from wikipedia:
Fatty liver, also known as fatty liver disease (FLD), is a reversible condition where large vacuoles of triglyceride fat accumulate in liver cells via the process of steatosis (i.e. abnormal retention of lipids within a cell). Despite having multiple causes, fatty liver can be considered a single disease that occurs worldwide in those with excessive alcohol intake and those who are obese (with or without effects of insulin resistance). The condition is also associated with other diseases that influence fat metabolism. Morphologically it is difficult to distinguish alcoholic FLD from non alcoholic FLD and both show micro-vesicular and macrovesicular fatty changes at different stages.
Accumulation of fat may also be accompanied by a progressive inflammation of the liver (hepatitis), called steatohepatitis. By considering the contribution by alcohol, fatty liver may be termed alcoholic steatosis or non-alcoholic fatty liver disease (NAFLD), and the more severe forms as alcoholic steatohepatitis (part of alcoholic liver disease) and non-alcoholic steatohepatitis (NASH).
The condition is common in the general population and is of growting concern given the increased rate of obesity/diabetes that is occuring in the US. There remains uncertainty about prognosis and treatment options even in the general population since this a relatively new and growing problem. HIV specific data that is clinically validated remains minimal for now. KH
atripla and travel
Loose stools and sperm color PLEASE HELP!!!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.